zbMATH — the first resource for mathematics

Realization of numbers as the degrees of maps between manifolds. (English) Zbl 1205.55003
Let \(M\) and \(N\) be oriented closed manifolds of the same dimension and call \(D(M,N)\) the set of \(\text{deg}(f)\) where \(f\) ranges over all continuous maps \(f:M\to N\). The authors conjecture that either \(D(M,N)=\{0\}\) or \(D(M,N)\) contains infinitely many integers. This conjecture is equivalent to the conjecture that \(D(M,M)\) contains an element different from \(\pm1\) for any closed oriented manifold.
The authors consider the case where \(M\) belongs to the set \(V(n)\) of closed \((n-1)\)-connected \(2n\)-manifolds. The elements of \(V(n)\) are classified by the cup product \(H^n(M)\times H^n(M)\to H^{2n}(M)\) and a map \(H^n(M)\to\pi_{n-1}(\text{SO}(n))\) for \(n\geq3\). When \(n\) is even the cup product is an integral quadratic form, and \(V(4n)\) is parameterized by \(\prod_{i\geq0}(S(i)\times\mathbb{Z}^i/\sim\), cf. [H. Duan and S. Wang, Math. Z. 244, 67–89 (2003; Zbl 1022.55003)]. Here \(S(i)\) denotes the set of all symmetric \((i,i)\) matrices with integer entries and determinant \(\pm1\), and \(\sim\) is defined by \((A,a)\sim (A',a')\) iff there is a \(T\in\text{GL}(i,\mathbb{Z})\) such that \(A'=T^\top AT\) and \(A'=aT\). Let then \(M,N\in V(4n)\) be represented by \((A,a)\in S(i)\times\mathbb{Z}^i\) and \(B(b)\times\mathbb{Z}^j\). Duan and Wang [loc. cit.] proved that \(k\in D(M,N)\) if \(X^\top AX=kB\) plus some congruences relating \(k,a,a',b,b'\). The present authors explicitly determine all \(k\) satisfying the last condition.

55M25 Degree, winding number
11E12 Quadratic forms over global rings and fields
Full Text: DOI
[1] Siegberg, H.: Brouwer degree: history and numerical computation. Numerical solution of highly nonlinear problems, Sympos. Fixed Point Algorithms and Complementarity Problems, Univ. Southampton, Southampton, 1979, North-Holland, Amsterdam-New York, 1980, 389–411
[2] Siegberg, H.: Some historical remarks concerning degree theory. Amer. Math. Monthly, 88(2), 125–139 (1981) · Zbl 0463.55002 · doi:10.2307/2321135
[3] Wall, C. T. C.: Classification of (n 1)-connedcted 2n-manifolds. Ann. of Math., 75, 163–198 (1962) · Zbl 0218.57022 · doi:10.2307/1970425
[4] Duan, H., Wang S.: Non-zero degree maps between 2n-manifolds. Acta Mathematica Sinica, English Series, 20, 1–14 (2004) · Zbl 1060.57018 · doi:10.1007/s10114-003-0307-x
[5] Duan, H., Wang, S.: The degrees of maps between manifolds. Math. Z., 244, 67–89 (2003) · Zbl 1022.55003 · doi:10.1007/s00209-002-0475-x
[6] Ding, Y. H., Pan, J. Z.: Computing degree of maps between manifolds. Acta Mathematica Sinica, English Series, 21, 1277–1284 (2005) · Zbl 1102.57014 · doi:10.1007/s10114-005-0639-9
[7] Colliot-Thélène, J.-L., Xu, F.: Brauer-Manin obstruction for integral points of homogeneous spaces and representations by integral quadratic forms. Compositio Math., 145, 309–363 (2009) · Zbl 1190.11036 · doi:10.1112/S0010437X0800376X
[8] O’Meara, O. T.: Introduction to Quadratic Forms, Springer-Verlag, New York, 1973
[9] O’Meara, O. T.: The integral representations of quadratic forms over local fields. Amer. J. Math., 80, 843–878 (1958) · Zbl 0085.02801 · doi:10.2307/2372837
[10] Serre, J.-P.: A Course in Arithmetic, Springer-Verlag, New York, 1973 · Zbl 0256.12001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.